My MSAA Community
3,157 members5,548 posts

Approved to start Tecfidera (long)!

I received a call last Friday (finally called them back today) that I was approved to start a new medication that my doctor prescribed. My insurance is CVS Caremark through Medicare Part D and I have no co-pay. I'm thinking because I have met my deductible for the year thanks to the cost of Copaxone. Anyway, I have a delivery date of April 25th scheduled as I am leaving for vacation 2 weeks from today, and don't want to start a new rx while I'm away on vacation.

I also talked to a pharmacist with Caremark as my Neuro did not explain all the info or side effects before prescribing it to me. The pharmacist suggested eating fatty foods or drinking milk 30 mins. before taking the medication to help with diarrhea. For flushing she suggested Benadryl or low dose aspirin (180mg) 30 mins before taking dose for the flushing. Since I use a prescription box to keep my weekly meds organized, she said that Biogen has dark brown weekly rx organizers (free) because Tecfidera is light sensitive...or I can keep my bottle(s) with my rx organizer. Going to look online to see what I can find.

The lady reminded me a couple of times to keep an eye on liver enzymes...yellowing of eyes, skin, extreme fatigue, no appetite, pain in right upper part of stomach and to call doctor if I had any of this.

Will keep everyone updated as the date gets closer.

Jessie

13 Replies
oldestnewest

bxrmom, it sounds as though everything is set to start after your vacation, just as you had hoped. That's great news! Praying you do well with the Texfidera, Jessie. Keep us informed! 💕

3 likes
Reply

Thanks so much Tutu I will definitely keep everyone updated.

2 likes
Reply

Have a great vacation!! Hope you get wonderful results with the Tecfidera.

4 likes
Reply

Hurrah for you! Have a great vacation!

2 likes
Reply

Have a good vacation!! I hope its somewhere fun. I find it interesting about the dark pill organizer. I keep my pill box in a window will so I see it. I think I should move it.

2 likes
Reply

Karen-x I would probably move it ;) It is weird about the dark box but it makes since they tell you not to open more than one bottle at a time and not to open the bottles until you are ready to take them as they don't have a long life after that.

Jessie

1 like
Reply

I've been on Tecfidera for a few years. When I started taking it, I read that a lot of people had stomach issues with it ..... and flushing. I still periodically have flushing and sometimes itching (sort of splotch up), but they last 15 minutes or so and really don't cause any issues. In the beginning, I called a nurse at Biogen. She suggested taking aspirin about an hour before eating and then eating high fat/protein/carb meals. She said this helped many avoid any nausea or stomach issues. I would have a Jimmy Dean breakfast sandwich in the morning before taking the pill.....I know that's not terribly healthy, but avoiding side effects was more important to me. I only experienced stomach pains a few times....and at this point, I don't even eat when I take the meds anymore. This has been a great DMT for me. I know some others have issues with it, but everyone has to find what works for them. They have a great 24/7 nurse line at 1-800-456-2255 if you have any questions. Good luck!

2 likes
Reply

mhepler531 Thanks so much your reply and additional information, very helpful. So happy it's been working for you, I'm excited and a little nervous to get started if that makes sense lol

Jessie

Reply

bxrmom Jessie, How has the Tecfidera been going?

Michelle

1 like
Reply

mhepler531 Thanks for asking and checking in. I am doing good. I have had some days with an upset stomach but nothing too bad. The one bonus thing that I have found, which is probably tmi but I have had regular bowel movements since starting Tecfidera where I used to only have one 2-3 times per week ;)

Jessie

1 like
Reply

bxrmom Well that's a plus! Try the aspirin thing about an hour before eating and that might help with your stomach. I still get the flushing sometimes, but it's totally tolerable....especially to be taking a pill and not doing shots or an infusion. Keep us posted on how it goes!!

1 like
Reply

@bxrmom how are you doing with Tecfidera? I was on Capoxone, had allergic reactions, and now prescribed Tecfidera. Biogen suggested that I get a blood work test for JC virus activity, since my immune system is so suppressed. And I have the Epstein Barr virus, and the HP virus, and two more I forgot the names of. Please let me know how you are doing, with nausea and flushing and liver enzymes.

1 like
Reply

agapepilgrim Thanks for asking. I am doing very good on the Tecfidera. I do not have flushing or nausea anymore, only had a little bit in the beginning. After the first month I stopped taking the low dose aspirin for the flushing. I have the paperwork to go get my liver enzymes rechecked in a couple of weeks. They were fine when they were checked 3 months ago, so hope all is still well. I get the test results emailed to me from the hospital so I don't have to wait on a call/appointment or call my neuro's office to find out results.

Jessie

Reply

You may also like...